Alert archive / Colorado / Winter Storm Watches in 2017

Winter Storm Watch 9, NWS Pueblo, CO

February 26, 20176 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Feb 26, 2017, 4:19 AM MST for 6 counties in Colorado. It took effect at Feb 27, 2017, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 4:19 AM MST (11:19 UTC)
In effect from
Feb 27, 2017, 11:00 AM MST
Expired
Feb 26, 2017, 3:41 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS45 KPUB 261119
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
419 AM MST Sun Feb 26 2017

COZ058-060-061-066-068-261930-
/O.NEW.KPUB.WS.A.0009.170227T1800Z-170301T0600Z/
Western Mosquito Range/East Lake County Above 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
La Garita Mountains Above 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
INCLUDING Climax, Bonanza, Alpine, Granite, St Elmo, North Pass, 
Cumbres Pass, and Wolf Creek Pass
419 AM MST Sun Feb 26 2017

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY EVENING...

The National Weather Service in Pueblo has issued a Winter Storm
Watch, which is in effect from Monday morning through Tuesday
evening. 

* LOCATION...the western Mosquito and eastern Sawatch Mountain
  Ranges above 11000 feet...western Chaffee County between 9000
  and 11000 feet...and the La Garita and eastern San Juan
  Mountains above 10000 feet...including Climax and Wolf Creek
  Pass.


* CAUSE AND TIMING...a quick moving storm system will bring
  moderate to heavy snow to the Continental Divide Monday morning
  through Tuesday evening.

* SNOW ACCUMULATION...10 to 14 inches with locally higher amounts
  on west facing slopes.

* WIND...southwest 15 to 30 mph with gusts to 50 mph.

* IMPACT...travel will be hazardous due to snow, poor 
  visibilities and icy or snow covered roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
108 
WWUS45 KPUB 261851
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1151 AM MST Sun Feb 26 2017

COZ058-060-061-066-068-270300-
/O.CON.KPUB.WS.A.0009.170227T1800Z-170301T0600Z/
Western Mosquito Range/East Lake County Above 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
La Garita Mountains Above 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
INCLUDING Climax, Bonanza, Alpine, Granite, St Elmo, North Pass, 
Cumbres Pass, and Wolf Creek Pass
1151 AM MST Sun Feb 26 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY EVENING...

* LOCATION...the western Mosquito and eastern Sawatch Mountains
  above 11000 feet...western Chaffee County between 9000 and 11000
  feet...the La Garita and eastern San Juan Mountains above 10000
  feet...including Fremont...Monarch...North Cochetopa...Wolf
  Creek and Cumbres Passes.

* CAUSE AND TIMING...a Pacific storm system will move through the
  region Monday through Tuesday evening. 

* SNOW ACCUMULATION...10 to 14 inches with locally higher amounts
  possible. 

* WIND...southwest 15 to 30 gusting to 50 mph causing areas of
  blowing snow and poor visibility.

* IMPACT...travel will be hazardous due to heavy, blowing snow,
  poor visibility and icy or snow covered roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Winter Storm Watch means there is potential for significant 
blowing snow. Travel could be seriously impacted.  Continue to 
monitor the latest forecasts for updates and possible warnings.

&&

$$
359 
WWUS45 KPUB 262241
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
341 PM MST Sun Feb 26 2017

COZ058-060-061-066-068-270700-
/O.UPG.KPUB.WS.A.0009.170227T1800Z-170301T0600Z/
/O.NEW.KPUB.WS.W.0009.170227T1900Z-170301T0700Z/
Western Mosquito Range/East Lake County Above 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
La Garita Mountains Above 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
INCLUDING Climax, Bonanza, Alpine, Granite, St Elmo, North Pass, 
Cumbres Pass, and Wolf Creek Pass
341 PM MST Sun Feb 26 2017

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT
MST TUESDAY NIGHT...

The National Weather Service in Pueblo has issued a Winter Storm
Warning for snow and blowing snow, which is in effect from noon 
Monday to midnight Tuesday night. This upgrades and replaces the 
Winter Storm Watch that was in effect.

* LOCATION...the western Mosquito and eastern Sawatch Mountains 
  above 11000 feet...western Chaffee County between 9000 and 
  11000 feet...the La Garita and eastern San Juan Mountains 
  above 10000 feet...including Fremont...Monarch...North 
  Cochetopa...Wolf Creek and Cumbres Passes. 

* CAUSE AND TIMING...a Pacific storm system will move through the
  region Monday through Tuesday evening.

* SNOW ACCUMULATION...10 to 20 inches. 

* WIND...southwest 15 to 30 gusting to 50 mph causing areas of 
  blowing snow and poor visibility. 

* IMPACT...travel will be hazardous due to heavy, blowing snow, 
  poor visibility and icy or snow covered roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Winter Storm Warning means that severe winter weather conditions
are expected. Significant amounts of snow and wind will make travel
dangerous. Postpone or reroute travel if possible. If you must travel,
carry winter survival gear such as food, water, extra clothes, blankets,
a flashlight, shovel, phone and portable charger.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 25, 10:11 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Feb 25, 10:11 PM MST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1011 PM MST Sat Feb 25 2017

.SHORT TERM...(This evening through Sunday)
Issued at 352 PM MST Sat Feb 25 2017

...Scattered Snow Showers along the Continental Divide...

Westerly flow will continue over southern Colorado for the next 24
hours.  A limited amount of moisture coming in from the Pacific will
produce scattered snow showers along the Continental Divide through
Sunday.  Local accumulations from 1 to 3 inches will be possible.

Elsewhere, generally dry but below average temperatures will
continue.  Dewpoints are running low this afternoon and relative
humidities are near critical fire weather levels.  The wind is gusty
around the area.  The winds aren't widespread or strong enough to
require a fire weather highlight but they aren't helping anything
either.  Pueblo radar has detected a couple of smoke plumes in the
past hour, one near Olney Springs and another near Fountain.  Winds
will be gusty in these areas for a couple more hours and then should
subside this evening.

Sunday, aside from the continuing snow showers along the Divide,
still dry with temperatures remaining below average.  Winds look a
little lighter and humidities a little higher than today so not as
much fire concern.  Regardless, fuels are dry so caution needs to
continue. The fire weather situation really won't change much until
we get a widespread heavy, wet rain or snow.  Spotty showers that
come and go in a day really don't help much.  Dead grass cures very
quickly when the humidity drops so low, especially when assisted
by the wind.

.LONG TERM...(Sunday night through next Saturday)
Issued at 352 PM MST Sat Feb 25 2017

Main meteorological concerns during the longer term include
pops/snow amounts, gusty winds at times, temperatures and
elevated fire weather concerns at times(especially Monday and
then again by next Saturday).

Latest longer term PV analysis, forecast model soundings and
computer simulations suggest that zonal to southwesterly upper
flow will continue over the forecast district from Sunday night
into Tuesday with incoming healthy upper disturbance initially
impacting primarily western locations with unsettled
conditions(including the potential for heavy snow and blowing snow
at times) from around noon Monday into Tuesday with precipitation
then developing/shifting into eastern locations from Tuesday into
Tuesday night.

At the surface, it still appears increasing moist north-northeasterly
to easterly surface flow should develop over eastern sections
from Tuesday into Tuesday night, helping to enhance precipitation
chances over eastern locations during this time-frame.

In addition, the highest potential for elevated fire weather
concerns during the longer term is expected Monday and then again
by next Saturday, favoring eastern locations. As always, WFO
Pueblo will monitor closely and issue Winter Weather and/or Fire
Weather highlights as warranted.

The highest potential for gusty winds over the forecast
district during the longer term should be experienced from
later Sunday night into Tuesday morning and then from Wednesday
into Wednesday night and also by next Saturday.

Finally near to below seasonal late February/early March temperatures
are anticipated over the majority of the forecast district from
Sunday night into Thursday with near to above seasonal temperatures
returning to many sections of southern Colorado from Friday into
next Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1009 PM MST Sat Feb 25 2017

Dry zonal upper flow will allow VFR conditions to continue over the
KALS, KCOS and KPUB taf sites through the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...KT
Hazardous weather outlook, Feb 25, 8:57 PM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
857 PM MST Sat Feb 25 2017

COZ058>089-093>099-270400-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
857 PM MST Sat Feb 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow showers are expected over the Continental Divide tonight,
where local snow accumulations of 1 to 3 inches will be possible
by sunrise Sunday, primarily over the higher peaks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow is expected along the Continental Divide on Sunday. An
additional 1 to 2 inches of new snow can be expected along the
Divide through Sunday night.

More snow is expected along the Continental Divide Monday and
Tuesday, as another upper trough of low pressure sweeps across the
Rockies. Snow will reach across the eastern mountains Monday
evening, then possibly a rain and snow mix will stretch across the
eastern plains Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible tonight along the Continental Divide.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:35 PM MSTFire Weather WatchPUBBaca, Bent, Costilla, Crowley, Custer, El Paso and 9 more306 days
Feb 26, 3:41 PM MSTWinter Storm WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache56 hr

Nearby

Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.